Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 7, 2021, 2:23 PM CDT for Morton County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2021, 2:23 PM CDT (19:23 UTC)
- Expired
- May 7, 2021, 3:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
County Morton County, KS
The radar
The Dodge City radar (KDDC), 183 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 674 m²/s²
- 0-3 km storm-relative helicity
- 886 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
613 WWUS83 KDDC 071923 SPSDDC Special Weather Statement National Weather Service Dodge City KS 223 PM CDT Fri May 7 2021 KSZ084-072015- Morton KS- 223 PM CDT Fri May 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 315 PM CDT... At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Elkhart, moving northeast at 30 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart, Richfield and Wilburton. LAT...LON 3721 10204 3735 10177 3699 10158 3699 10204 TIME...MOT...LOC 1923Z 244DEG 26KT 3704 10210 $$ UMSCHEID
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 7, 11:40 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 7, 11:40 AM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1140 AM CDT Fri May 7 2021 ...updated aviation section... .SHORT TERM...(Today and tonight) Issued at 214 AM CDT Fri May 7 2021 Latest CAMS appear to be backing off on the potential for early morning convection east of a Hays to Larned Medicine Lodge line based on the timing of the eastward progression of the mid level warm layer. The chance for early morning convection still looks possible along the eastern edge of this warmer layer but at this time the location for this elevated convection development early Friday morning is now forecast to be located just east of our county warning areas after 12z Friday. Confidence is not high enough just yet on where this location of this area of forcing will be between 09z and 15z Friday so will continue to keep a very low slight chance for early morning thunderstorms east of a Hays to Larned to Medicine Lodge line. Once these elevated storms move into central Kansas mid morning the focus for thunderstorm activity will then shift to extreme southwest Kansas as the next upper level wave approaches from the west southwest. Afternoon surface heating and cooling aloft will produce mid level lapse rate greater than 8C/km and 0-6km shear from the NAM late day in this area is forecast to range from 30 to 35 percent. Strong to Severe thunderstorms will be possible should thunderstorms develop late this afternoon and early this evening. At this time it appears initiation will occur over the higher terrain of southeast Colorado with the mean cloudy layer winds suggesting a southeast movement which should keep the better opportunity for storms near or just south of the Oklahoma border. Wind gusts up to 60 mph and quarter size hail currently appears to be the main hazards from these storms late today. Later shifts will need to monitor the potential for storms further north over eastern Colorado but the latest CAMs continue to indicate that what storms that do develop here will dissipate before entering west central Kansas early this evening. Based on the 850mb to 800mb temperature trends today it looks like highs this afternoon across southwest Kansas will range from 85 to near 90 degrees. Cooler temperatures can be expected further north and east with highs across north central and south central Kansas expected to be mainly in the lower 80s. .LONG TERM...(Saturday through Thursday) Issued at 214 AM CDT Fri May 7 2021 A better chance for severe thunderstorms will be possible Saturday afternoon and Saturday night as the next upper level trough, located just off the California coast at 00z Friday, moves east across the West Central High Plains. A cold front will extend from west to east across western Kansas ahead of this approaching upper level system Saturday afternoon and a dry line is forecast to extend south of this surface boundary into the panhandle of Oklahoma or far northwest Oklahoma. Confidence on location of these boundaries still are low given the latest model run but all the models continue to support that convection should hold off until late day due to the warm mid level temperatures. Following the NAM early this morning with the mean cloud layer winds, 0-6km shear and mid level instability late day the potential for hail larger than two inches along with strong damaging winds currently appear possible from the stronger storms. A few tornadoes will also be possible given the low level wind profiles. As these storms move south and east of our county warning area Saturday night a strong cold front will cross southwest Kansas and the north winds behind this cold front are expected to range from 25 to 35 mph with gusts in excess of 45 mph being possible at times based on the 0-1km mean winds and 850mb winds between 06z and 12z Sunday. Ahead of this cold front on Saturday it will be unseasonably warm and dry. High in the 90s still looks possible south of the cold front Saturday afternoon. Also dry and wind conditions west of the dry could easily result in critical to near critical fire weather conditions. At this time unsure just how far east this dryline will mix during the day but have high confidence that the lowest relative humidity will be located south of Garden City and west of a Garden City to Liberal line. Cloudy and cool conditions can then be expected across southwest Kansas from Sunday through at least the middle of next week. Cloud skies with the occasional rain shower and/or thunderstorm will also be possible from time to time during this time frame. Highs mainly in the 50s still look likely early next week and given the clouds and cool rain expected at times this may even yield highs even cooler than this in a few locations. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1130 AM CDT Fri May 7 2021 Convective development is likely, developing west of Elkhart early this afternoon in an areas of surface heating and convergence before spreading eastward. HRRR model and other CAMS have continued to develop the individual cells into a high lcl environment cluster of storms, which the farthest southern tier of KS counties would like be on the northern fringe of the clusters beginning around 20Z near elkhart and last as late as 01z or so, well east of Liberal. Therefore the risk of brief severe wind gusts/heavy rain/lightning at the Liberal terminal this afternoon is much better than average. Look for brief drops to 1/2sm in heavy rain and ceilings near 5000ft with the convection. && .FIRE WEATHER... Issued at 214 AM CDT Fri May 7 2021 Gusty winds can be expected this afternoon and again on Saturday. Afternoon relative humidity values will fall back into the 20 to 25 percent range late this afternoon which will result in elevated fire weather conditions. On Saturday a dryline will cross southwest Kansas during the day as a cold front drops south across northern Kansas. By late day this cold front appears to be located near Syracuse and Garden City while the dryline will extend south of this cold front into the northwest Oklahoma. West of this dryline and south of the cold front it will be unseasonably warm, dry and breezy. Afternoon relative humidity values are expected to bottom out in the 10 to 15 percent range as temperatures climb to around 90 degrees. The winds will be southwest to west at 15 to 20 mph. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 57 88 47 / 0 0 20 20 GCK 86 55 88 45 / 0 0 20 20 EHA 89 57 91 46 / 70 20 0 10 LBL 88 54 93 46 / 70 30 0 10 HYS 79 53 82 45 / 0 0 20 40 P28 82 59 89 52 / 10 40 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Russell FIRE WEATHER...Burgert
Hazardous weather outlook, May 7, 3:36 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 336 AM CDT Fri May 7 2021 KSZ030-031-043>046-061>066-074>081-084>090-081000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 336 AM CDT Fri May 7 2021 /236 AM MDT Fri May 7 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for strong to severe thunderstorms late this afternoon and early this evening. The main hazards from these storms today will be quarter to near ping pong ball size and wind gusts of 60 mph. Gusty winds and low afternoon relative humidity values will produce elevated to near critical fire weather conditions west of a Garden City to Liberal line. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Severe thunderstorms will be possible Saturday afternoon and early Saturday night. Hail larger than two inches, wind gusts in excess of 60 mph and heavy rainfall can be expected from the stronger storms. A few tornadoes will also be possible. Critical to near critical fire weather conditions will be possible Saturday afternoon west of a Garden City to Liberal line. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Extreme risk * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Limited risk * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm this afternoon...mainly south of a Johnson City to Sublette line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 7, 2:23 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 223 PM CDT Fri May 7 2021 KSZ084-072015- Morton KS- 223 PM CDT Fri May 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 315 PM CDT... At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Elkhart, moving northeast at 30 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart, Richfield and Wilburton. LAT...LON 3721 10204 3735 10177 3699 10158 3699 10204 TIME...MOT...LOC 1923Z 244DEG 26KT 3704 10210 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:34 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 41 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.